Pain relief drugs: Panadol and Nurofen

Drug companies have convinced consumers to pay much more for paracetamol and ibuprofen than they need to.
 
Learn more
 
 
 
 
 

01 .Pain relief medication

generic pain pill with dollar sign

When pain strikes, many people reach for branded over-the-counter (OTC) pain relief medication such as Panadol or Nurofen instead of their cheaper generic equivalents. But is there really any difference between what’s essentially just a paracetamol or ibuprofen tablet? Do you actually get a painkiller that’s more effective, safer or even faster acting when you pay more? 

The short answer is no, not really. But given the plethora of painkillers on the market, it’s easy to be fooled. CHOICE investigated the OTC pain relief market and found drug companies have successfully convinced consumers to pay one-and-a-half to five times more than they have to (based on prices at supermarkets, chemists and online in April 2014) for a humble ibuprofen or paracetamol tablet. 

Gregory Peterson is a professor of pharmacy at the University of Tasmania. His advice for choosing pain relief medication? “Go with the cheapest. That’s what I do.”

What’s the difference between brands and generic medicine?

Whether branded or generic, when it comes to paracetamol and ibuprofen there’s no difference in quality. Whether you pay three cents or 17c a tablet, the same dosage of paracetamol will work in exactly the same way. The same goes for ibuprofen.

While this may sound like common sense, it doesn’t seem to be guiding the way we shop for pain-relief drugs. In fact, over the past 10 years we’ve become more likely to choose Panadol or Nurofen despite the increase of cheaper pain relief alternatives on sale. 

Go with the cheapest. That's what I do.
- Gregory Peterson, professor of pharmacy

In 2013, Australians spent around $629m on over-the-counter painkillers, according to Euromonitor data. Half of that is accounted for by sales of Panadol and Nurofen. Panadol’s market share of 28% is closely followed by Nurofen at 22%. No other brand of paracetamol or ibuprofen comes anywhere near, with the next most popular brand being Herron Gold with 2.2% market share and Panamax with 2.1%. 

Find out how Panadol markets exactly the same formulation as two different products.


When buying pain relief medication...

  • Look at the active ingredient and dosage you need. Buy the cheapest tablet or capsule in the shape and coating you like. Cheaper products are often found on the bottom shelves.  
  • Don’t be fooled by “fast-acting” claims. Medications with these claims are unlikely to be substantially fast enough to be worth the extra money. If you really want something faster acting, choose a soluble product or the cheapest liquid capsule. 
  • If you’re still keen to buy a well-known brand, Panadol Osteo costs a lot less than regular Panadol. It does the same thing, but has a slighter higher dosage of active ingredient (655mg vs 500mg in regular Panadol). So be careful you don’t go over the safe daily limit of 4000mg of paracetamol (six Panadol Osteo caplets). 
  • One standard paracetamol (500mg) and one ibuprofen (200mg) combined may work better than either product alone for acute pain (such as headaches, migraines and sprains), according to recent studies. More generally, paracetamol costs less than ibuprofen, and is considered to have fewer adverse side effects. 
  • Ask your pharmacist about the inactive ingredients if you have allergies or intolerances. Check with your pharmacist or call the NPS Medicines Line on 1300 MEDICINE (1300 633 424).


 
 

Sign up to our free
e-Newsletter

Receive FREE email updates of our latest tests, consumer news and CHOICE marketing promotions.

 
Panadol’s parent company, admits that 'both products have the same formulation' and that they are 'identical' (apart from their price tags)

In addition to the usual variations in tablets, caplets and so on, and the variation on the theme of fast-acting, there's also a double up in products with exactly the same formulation, just marketed differently. 

Consider, for example, the packaging of Panadol Osteo and Panadol Back & Neck Long Lasting. Both contain 665mg of paracetamol and are marketed as “sustained-release” tablets, relieving pain for up to eight hours. Yet Panadol Back & Neck Long Lasting is four times more expensive per caplet than Panadol Osteo (only sold in packs of 96 while Back & Neck comes in a 36-pack). GlaxoSmithKline, Panadol’s parent company, admits that “both products have the same formulation” and that they are “identical” (apart from their price tags).

Panadol argues the reason Panadol Osteo is cheaper than regular Panadol is that Panadol Osteo is on the Pharmaceutical Benefits Scheme (PBS). While true, Panadol Osteo can also be bought over the counter for less. The PBS listing should have no effect on the retail price of products bought over the counter. 

Panadol mark-up

Panadol Osteo  Panadol Back & Neck Long Lasting
96 caplets  36 caplets 
 Box of Panadol Osteo  Box of Panadol Back and Neck
 6c each*  22c each*
 665mg paracetamol  665mg paracetamol
* Average of three online pharmacy prices.

Want to know about generic paracetamol and ibuprofen?

‘Targeted’ pain products

As CHOICE highlighted when we awarded a Shonky to Nurofen in 2010 for its range of “targeted” pain-relief products, ibuprofen cannot and does not directly target specific pains. Ibuprofen works throughout the body, attacking whichever pain it comes across, similar to the way a sprinkler puts out a fire. However, despite complaints, the TGA has approved the claim “targeted relief from pain”.

In addition, in 2012, the Therapeutic Goods Administration (TGA) recommended that medicines not be “marketed as ‘[brand] headache’, ‘[brand] backache’, ‘[brand] joint pain’ [and so on] if they include the same active ingredient with the same dose”. The TGA says the proposed changes should be enacted with a new labelling order, however further consultation is needed before it can be finalised.  

Coles has also decided to get in on specific pain products with its MediChoice Migraine Pain and Period Pain ibuprofen tablets – exactly the same active ingredient as its regular ibuprofen gel capsules, and more than 1½ times the price. And, more than three times more expensive than Aldis' Hedafen liquid capsules, the cheapest bioequivalent product on the market, yet remarkably similar. 

The following four products are all made by Nova Pharmaceuticals in India. 


Spot the difference: ibuprofen

MediChoice ibuprofen
soft gel capsules (Coles)
 
MediChoice Period Pain ibuprofen
soft gel capsules (Coles)
 
 Medichoice ibuprofen  Medichoice Period Pain ibuprofen
 21c each*  35c each*
 200mg ibuprofen  200mg ibuprofen
Made by Nova Pharmaceuticals in India Made by Nova Pharmaceuticals in India

MediChoice Migraine Pain ibuprofen
soft gel capsules (Coles)
 
Hedafen ibuprofen
liquid capsules (Aldi)
Medichoice Migraine Pain ibuprofen
Hedafen ibuprofen
35c each* 13c each*
200mg ibuprofen 200mg ibuprofen
 Made by Nova Pharmaceuticals in India Made by Nova Pharmaceuticals in India

* In-store prices from Sydney supermarkets in April 2014. 

Read more about generic pain relief or medications which make fast-acting claims.

Beyond branded paracetamol and ibuprofen, OTC pain relief medicines sold in Australia are manufactured by a limited number of companies. Various drug companies manufacture generic painkillers in order for private labels to apply their own branding. 

Generic OTC pain relief medicines sold in Australia are manufactured by a limited number of companies.

Nova Pharmaceuticals, for example, manufactures OTC paracetamol for Aldi (Hedanol) and Coles (private label and MediChoice) in India. All three paracetamol tablets contain 500mg of active ingredient paracetamol, and again look remarkably similar. 

While the inactive ingredients may be different, this does not affect the efficacy of the drug (although they’re worth checking with your pharmacist if you have any allergies or intolerances). Neither Nova Pharmaceuticals nor Coles would comment on whether these were in fact exactly the same products. 

Nova Pharmaceuticals' various paracetamol brands

 MediChoice (Coles) paracetamol capsule-shaped tablets Coles’ paracetamol capsule-shaped tablets  Hedanol (Aldi) capsule-shaped tablets 
 Medichoice paracetamol  Coles paracetamol  Hedanol paracetamol
 10c each*  5c each*  3c each*
 500mg paracetamol  500mg paracetamol  500mg paracetamol

*In-store prices from Sydney supermarkets in April 2014.

Woolworths' branded pain relief medication

Woolworths also lines up a home brand paracetamol against its own premium brand Woolworths Select medication.


Woolworths Homebrand
paracetamol capsules 
Woolworths Select
paracetamol caplets 
 Woolworths homebrand paracetamol  Woolworths Select paracetamol
 4c each*  16c each*
 500mg paracetamol  500mg paracetamol
 Made in Australia  Made in India

* In-store prices from Sydney supermarkets in March 2014

Do fast-acting claims really mean anything?

Many painkillers on pharmacy shelves claim to be rapidly absorbed. Panadol has various “fast” formulations such as Optizorb, Panadol Rapid and Panadol Extra with Optizorb. Nurofen also makes similar claims with its Zavance range. Both Nurofen and Panadol’s fast-absorbing drugs can cost up to almost double the price of their regular counterparts. But are they really any faster than your regular painkillers and are they worth the mark-up?

Most of the hype about ‘faster-acting’ paracetamol or ibuprofen is just that – hype.
- Dr Louis Roller, associate professor in pharmacy practice

“Most of the hype about ‘faster-acting’ paracetamol or ibuprofen is just that – hype,” says Dr Louis Roller, associate professor in pharmacy practice at Monash University. The sentiment is echoed by professor Peterson, who says that “on the whole, there is very little convincing evidence for any differences in speed or efficacy between the various forms of ibuprofen or paracetamol”.

Obviously the medication needs to be absorbed before it can start acting. Peterson suggests a soluble product, or aspirin, may be faster acting. There’s also some evidence that liquid capsules are absorbed marginally faster because the tablet doesn’t have to break down. But essentially, there’s little difference between the regular and fast-absorbing products. 

Michael Vagg, a pain specialist at Barwon Health, says most painkillers are well absorbed anyway, within 15-30 minutes. Although the claims Panadol and Nurofen make that their faster products are absorbed twice as fast as their regular products may be true, it’s not “clinically relevant,” says Vagg. 

Nurofen's 'fast' pain relief

Nurofen Zavance liquid capsules   Nurofen liquid capsules Nurofen Zavance tablets/caplets 
 “absorbed faster than standard Nurofen”  "targeted relief from pain"   “absorbed up to twice as fast as standard Nurofen”
 200mg ibuprofen  200mg ibuprofen  256mg sodium ibuprofen dihydrate
 40c each*  28c each*  27c each
Nurofen Zavance liquid capsules
Nurofen liquid capsules
 Nurofen Zavance caplets

* Average of three online pharmacy prices in March and April 2014.

The variety of premium products can be very confusing for consumers. Nurofen’s Zavance liquid capsules are the most expensive Zavance product on the market, so you’d probably assume the product is better or faster acting. But that may not be the case. 

Most Zavance products have sodium ibuprofen as their active ingredient and claim to be “absorbed up to twice as fast as standard Nurofen”. But Zavance liquid capsules have the same active ingredient as standard Nurofen liquid capsules – ibuprofen propionic acid - and simply claim to be “absorbed faster than standard Nurofen”.

When we asked Zavance’s parent company, Reckitt Benckiser, about this, they said it is the excipients, or non-active ingredients, in Zavance liquid capsules that make it act faster, rather than the active ingredient. 

Professor Peterson acknowledges that excipients can affect the rate and extent of drug absorption, but says the real question is how much of a difference they make. “In most cases the differences are probably modest and unlikely to make a huge difference to the patients’ outcomes. Often, it is more about marketing.” 

What's the right dose of paracetamol or ibuprofen?

While Panadol and Nurofen are the two main competitors in over-the-counter painkillers, they’re actually two different products that work differently to relieve pain. Ever since ibuprofen was made available for sale on supermarket shelves in 2004, ibuprofen sales have given paracetamol products some competition. But it’s not always the best drug for the job. 

When should you take what?

In many cases paracetamol and ibuprofen can be used interchangeably. While it’s still not known exactly how paracetamol works, it’s considered safer than ibuprofen in most individuals according to Peterson and also costs less. 

But there are instances where ibuprofen may be a better choice, says Vagg. As an anti-inflammatory, it’s preferred for inflammatory injuries such as sprains. Vagg also recommends it for headaches if you get them several times a week to prevent headaches from medication overuse. Ibuprofen should be avoided by people with stomach problems such as ulcers, high blood pressure, heart failure, asthma or those who are pregnant. 

Vagg says there are a number of studies suggesting a combination of one paracetamol and one ibuprofen tablet is more effective for acute pain such as headaches, than either treatment alone (this doesn’t apply to persistent or chronic pain like arthritis). Maxigesic is a new product combining ibuprofen and paracetamol and hit the shelves in March this year, but for now it’s quite pricey. 

How much is safe?

An array of generic looking pain relief pills
  • Paracetamol 4000mg in 24 hours (8 standard 500mg paracetamol tablets or 6 slow-release 665mg tablets) 
  • Ibuprofen 800mg of ibuprofen in 24 hours (4 standard 200mg ibuprofen tablets)


Wondering if pain relief medicines from overseas are safe?

A large chunk of the analgesics we found on Australian shelves are made in India. It’s a country where pharmaceutical manufacturing has come under increasing scrutiny in recent times from the US Food and Drug Administration. In 2013, drug manufacturer Ranbaxy USA was found guilty of violating Good Manufacturing Practices (GMP – principles and procedures that ensure quality drug manufacture) as well as falsifying documents. 

Painkillers aren’t tested by TGA laboratories prior to approving them for sale, but rather assessed for safety, quality and efficacy by the TGA based on companies’ self-reported data.

However, all the experts CHOICE spoke with said OTC pain relief medicines in Australia are well regulated, and that there’s no reason for concern about country of origin. If it’s got the AUST R number on it, which all over-the-counter painkillers such as paracetamol and ibuprofen are required to have, it means it’s been through a thorough regulation process by the TGA.

How is pain relief medication regulated?

Painkillers aren’t tested by TGA laboratories prior to approving them for sale, but rather assessed for safety, quality and efficacy by the TGA based on companies’ self-reported data. Drug manufacturers in Australia are also required to demonstrate compliance with GMP, which is usually done through an inspection. 

Overseas drug manufacturers must also prove compliance with GMP with documentation, or occasionally an on-site inspection if documentary evidence can’t be provided. Based on the company’s documentation and in conjunction with advice from TGA experts, the TGA decides whether or not to approve the product. 
Your say - Choice voice

Make a Comment

Members – Sign in on the top right to contribute to comments